Starting Klonopin Taper, Scared of the Horror Stories

Posted by njp1013 @njp1013, Jan 26, 2020

Hi all- I am expecting to get a plan from my psychiatrist to begin tapering down .5mg of klonopin 2x daily that I have been on for 4 months (I have been taking buspar for a month and hope to use that as my anxiety med, also am on 225 mg effexor daily), the stories on the internet about doing this are horrifying and right now i feel like the prospect of doing this is the #1 cause of my anxiety, feel like I’m getting ready for surgery or something. Has anyone gone thru this process and found it manageable? I need to hear it’s possible. Thanks.

thanks, I definitely don’t want to go too fast, but I do want to get it behind me, so it’s a delicate balance and I am checking in weekly with my psych. Unfortunately every time I cut down my body probably will notice but so far things have been manageable with 25% of the dose cut for 8 days. It’s too bad the smallest pill they make is .5 and you can only break it to .25 with any accuracy without breaking out the beakers and jeweler scales etc, which I’m not gonna do..

REPLY

You’re benzo should come in liquid form if needed. Hoping you can get by without it. Keep us posted!

REPLY
@njp1013

Effexor and also started buspar a month ago to augment

Jump to this post

How have you found the combination of the venlafaxine (Effexor) and the anxiolytic (Buspar), @njp1013?

REPLY

@lisalucier the buspar has worked pretty subtly for me but I do think it helps bolster the Effexor. It has helped the depression which makes me less anxious, because for me feeling overly sad creates a ‘why aren’t I getting better’ anxiety.. the buspar has helped with that

REPLY

@njp1013 I can understand your fear. I was scared at first and found it was not as uncomfortable as I had heard-those horror stories do not apply to everyone. I have not taken benzos for at least 2 years. I had been so numbed out I was missing a lot. Still deal with anxiety but still enjoying a world where colors are brighter, I can feel the good, bad and the ugly-not as bad as I had feared. Hope this helps you to be brave and strong. So oft we only hear the horror stories-not from this member.

REPLY
@parus

@njp1013 I can understand your fear. I was scared at first and found it was not as uncomfortable as I had heard-those horror stories do not apply to everyone. I have not taken benzos for at least 2 years. I had been so numbed out I was missing a lot. Still deal with anxiety but still enjoying a world where colors are brighter, I can feel the good, bad and the ugly-not as bad as I had feared. Hope this helps you to be brave and strong. So oft we only hear the horror stories-not from this member.

Jump to this post

Thank you @parus, every day is a leap of faith, but every day I stay on track is a victory and that feels good. I’ve read a study done on patients who have been on much higher doses than me for much longer and tapered at .25 mg per week with success, I’m taking it a little bit slower than that at 10 days per drop and checking in with my psych. klonopin helped me thru a very tough time; but I’m at the point now where the fear of having to eventually get off is the main cause of my anxiety, so that’s not good and why I want to get it done

REPLY

@njp1013 There are times when these type of medications are needed and helpful. Wise you are to not want to continue on with them if you can. You sound determined-I like that!!

REPLY

@parus thank you! i appreciate the support. Got the ok from my psych to cut from .75 to .5 tomorrow so kinda nervous but as you said I am determined, and have good support. trying to take good care of my body and meditate at night and stay engaged at work and home as all those things have helped. Anything to make the days pass faster during this time helps!

REPLY

@njp1013 Congratulations and keep that positive attitude. Even helps me feel more energized.

REPLY

If this old lady who took clonazapam for decades can wean off it, so can you!💫
I was prescribed 4 tablets a day as needed for a head tremor. I became dependent on this drug. I would not go to any meeting or social event without taking it!
Today I am happy to tell you that with the help of a wonderful neurologist I am now taking one Clonazapam per day(1/2 tablet in the a.m. ;1/2 in the afternoon). Goal: NO Clonazapam in the future. I also take 1 Escitalopram a day.
This wonderful doctor also suggested today that I see a psychiatrist (for anxiety or other issues that I might want to discuss: ah! Yes! Talk therapy is important and minimizes the stress, the anxiety that we do feel and need to express.
I am so thankful for this doctor, for this Mayo Clinic Connect: we are not alone! Thank you for sharing your stories. They helped me to carry on, to be strong.
Never give up.

REPLY
@helenfrances

If this old lady who took clonazapam for decades can wean off it, so can you!💫
I was prescribed 4 tablets a day as needed for a head tremor. I became dependent on this drug. I would not go to any meeting or social event without taking it!
Today I am happy to tell you that with the help of a wonderful neurologist I am now taking one Clonazapam per day(1/2 tablet in the a.m. ;1/2 in the afternoon). Goal: NO Clonazapam in the future. I also take 1 Escitalopram a day.
This wonderful doctor also suggested today that I see a psychiatrist (for anxiety or other issues that I might want to discuss: ah! Yes! Talk therapy is important and minimizes the stress, the anxiety that we do feel and need to express.
I am so thankful for this doctor, for this Mayo Clinic Connect: we are not alone! Thank you for sharing your stories. They helped me to carry on, to be strong.
Never give up.

Jump to this post

@helenfrances thank you for the encouragement! I’m on day 6/10 of my second cutdown, now taking .5mg/day split into two doses, so far it has all been manageable, there is some increase in anxiety for me but mainly just in the mornings when my cortisol levels are high, thank you for the kind words and your inspirational story! it means a lot!

REPLY
@njp1013

@helenfrances thank you for the encouragement! I’m on day 6/10 of my second cutdown, now taking .5mg/day split into two doses, so far it has all been manageable, there is some increase in anxiety for me but mainly just in the mornings when my cortisol levels are high, thank you for the kind words and your inspirational story! it means a lot!

Jump to this post

NJP: You will establish a routine of when you take each half. I find that I take the second half before I go to a meeting or perform in a choir: performance anxiety?
Strange, because I did a lot of public speaking years ago. Life is a puzzle.
Don’t get “stuck”! Persevere. You will be stronger… and humble …what a gift. 💝

REPLY
Please sign in or register to post a reply.